Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Apr 29, 2012, 4:13 AM CDT for Labette County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2012, 4:13 AM CDT (09:13 UTC)
- Expired
- Apr 29, 2012, 4:45 AM CDT
- In force
- 32 min
- Issued by
- NWS Wichita, KS
County Labette County, KS
The radar
The Tulsa radar (KINX), 118 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1804 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
773
WWUS83 KICT 290913
SPSICT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
413 AM CDT SUN APR 29 2012
KSZ100-290945-
LABETTE-
413 AM CDT SUN APR 29 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE COUNTY...
AT 411 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ALTAMONT...OR 12 MILES SOUTH OF PARSONS...
AND MOVING NORTHEAST AT 50 MPH.
PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
&&
LAT...LON 3705 9532 3720 9543 3738 9507 3737 9507
3715 9506
TIME...MOT...LOC 0913Z 241DEG 44KT 3717 9527
$$
BILLINGSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Apr 29, 2:50 AM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Apr 29, 2:50 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 250 AM CDT SUN APR 29 2012 .DISCUSSION... MAIN FORECAST CONCERN: THUNDERSTORM CHANCES TODAY THROUGH TUESDAY. TODAY-MONDAY: UPPER LOW OVER THE WESTERN DAKOTAS/SOUTHEAST WY EARLY THIS MORNING WILL LIFT SLOWLY NORTHWARD INTO WINNEPEG LATER TODAY INTO MONDAY. SEVERAL WEAKER SHORTWAVES WERE EMBEDDED WITHIN THE UPPER TROF CIRCULATION AND WILL BE IMPACTING THE KANSAS REGION DURING THIS PERIOD. ONE OF THESE FEATURES WILL EJECT NORTHEAST OUT OF NEW MEXICO ACROSS KANSAS THIS MORNING...WITH ADDITIONAL SHORTWAVE ENERGY COMING OUT OF THE CENTRAL/SOUTHERN ROCKIES TONIGHT INTO MONDAY. THE 850 FRONT EXTENDS FROM WESTERN OK THRU SOUTH CENTRAL TO EAST CENTRAL KS. THE SURFACE AND 850 BOUNDARIES ARE PROGGED TO BECOME RATHER DIFFUSE BY THIS AFTERNOON LIKELY OWING TO MCS ACTIVITY THIS MORNING. THE MOST WIDESPREAD THUNDERSTORM ACTIVITY (HIGHEST RAIN CHANCES) WILL TARGET SOUTH CENTRAL/SOUTHEAST KS THIS MORNING...AND AGAIN TONIGHT INTO MONDAY MORNING. MUCAPES OF ~1000 J/KG WITH EFFECTIVE SHEAR OF 35-55 KT IS PROGGED FOR OUR SOUTHERN COUNTIES NEAR THE OKLAHOMA BORDER TODAY INTO MONDAY MORNING. THIS WILL BE SUPPORTIVE OF A FEW STRONG-SEVERE STORMS WITH HAIL/GUSTY WINDS. DEGREE OF REMNANT CLOUD COVER MONDAY AFTERNOON LEADS TO UNCERTAINTY IN HOW MUCH SURFACE-BASED INSTABILITY WILL DEVELOP IN THE AFTERNOON HOURS. THE DRYLINE WILL BE LOCATED WEST OF OUR FORECAST AREA OVER THE HIGH PLAINS. THE NAM AND GFS BOTH SHOW AIRMASS RECOVERY WITH MLCAPES OF 1500-2500 J/KG BY AFTERNOON AND 35-45 KT OF DEEP-LAYER SHEAR. STORMS COULD DEVELOP OVER WESTERN KS AND THE TX/OK PANHANDLES IN THE AFTERNOON AND MOVE EAST INTO CENTRAL/SOUTH CENTRAL KS LATE IN THE DAY...GIVEN THERE IS STILL SOME VORT ENERGY COMING THROUGH IN THE FLOW ALOFT. THAT WOULD BE THE MAIN AREA OF CONCERN FOR STRONG-SEVERE STORM DEVELOPMENT. TUESDAY-SATURDAY: FORECAST CONFIDENCE IS REASONABLY HIGH THAT TEMPERATURES WILL BE ABOVE NORMAL DURING THE PERIOD. CONFIDENCE IS LOWER ON PRECIPITATION POTENTIAL. BROAD UPPER TROFFING WILL BE OVER THE NORTHWEST AND NORTH CENTRAL CONUS...WITH THE GFS AND ECMWF DIFFERING ON TIMING OF INDIVIDUAL SHORTWAVES WITHIN THE FLOW. THE GFS CONTINUES TO SHOW A WEAK COLD FRONT DROPPING SOUTH INTO THE KANSAS REGION WEDNESDAY NIGHT INTO THURSDAY BEFORE STALLING THE BOUNDARY...WHEREAS THE ECMWF KEEPS THE FRONT NORTH OF THE AREA DURING THE ENTIRE PERIOD. WILL CONTINUE FORECAST CONTINUITY MENTION OF THUNDERSTORM CHANCES WEDNESDAY NIGHT THROUGH THURSDAY NIGHT IN THE EVENT THIS FRONT ACTUALLY MAKES IT DOWN THIS FAR SOUTH. OTHERWISE...NOT MUCH IN THE WAY OF PRECIPITATION SIGNALS DURING THE PERIOD. JMC && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MVFR CIGS ALREADY PRESENT OVER SOUTHEAST KANSAS AT THIS TIME...AND EXPECT THIS CLOUD DECK TO CONTINUE OVERNIGHT FOR KCNU. EXPECT THIS LOWER CLOUD DECK TO INCREASE IN AREAL COVERAGE ACROSS THE REST OF THE FORECAST AREA AFTER 09Z/SUN...AS WARM ADVECTION AND MOISTURE ADVECTION INCREASES ACROSS MOST OF SOUTH CENTRAL KS INTO CENTRAL KS. AS THIS LOW LEVEL MOISTURE INCREASES...EXPECT CEILINGS TO DROP TO MVFR WITH THE CHANCES OF SHOWERS AND TSRA INCREASING AS WELL. COULD ACTUALLY SEE SOME SCATTERED IFR CLOUDS BY AROUND 12-14Z/SUN AS TSRA/SHRA BECOME MORE WIDESPREAD. THINK LOWER IFR CEILINGS WILL BE CONFINED IN CLOSE TO THE STRONGEST STORMS...SO WILL INCLUDE A TEMPO GROUP FOR THIS CHANCE NEAR KICT/KHUT/KSLN AND KCNU. WILL SEE A DIMINISHING TREND IN THE SHOWER ACTIVITY FOR MOST LOCATIONS FOR THE LATE AFTERNOON HOURS ON SUN...BUT THE MVFR CIGS WILL CONTINUE. THE ONLY EXCEPTION WILL BE SE KS NEAR THE KCNU TAF SITE...WHERE SHRA/TSRA ACTIVITY MAY CONTINUE AS THIS AREA AS IT REMAINS CLOSE TO THE STATIONARY BOUNDARY EXPECTED TO BE LOCATED OVER SOUTHEAST KS. COULD SEE ANOTHER ROUND OF SHRA/VCTS MOVE INTO THE AREA FROM WRN KS...AFTER 05Z/MON. SO WILL INCLUDE THIS IN THE KHUT TAF FOR NOW...WITH THIS CONVECTION EXPECTED TO OVERSPREAD THE REST OF THE AREA AFTER THIS TAF TIME FRAME...AFTER 06Z/MON. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 59 77 64 / 70 70 40 40 HUTCHINSON 69 59 79 63 / 60 50 30 30 NEWTON 68 58 77 63 / 70 60 30 40 ELDORADO 71 60 77 64 / 80 70 40 40 WINFIELD-KWLD 72 61 80 65 / 80 70 40 40 RUSSELL 69 54 77 61 / 40 40 20 20 GREAT BEND 70 55 76 60 / 40 40 20 20 SALINA 69 55 77 62 / 50 50 20 30 MCPHERSON 69 57 78 62 / 60 50 30 30 COFFEYVILLE 76 63 79 64 / 80 80 50 40 CHANUTE 75 62 78 63 / 80 80 40 40 IOLA 74 62 78 63 / 80 70 40 40 PARSONS-KPPF 75 61 78 63 / 80 80 50 40 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 28, 4:20 PM CDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 420 PM CDT SAT APR 28 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 420 PM CDT SAT APR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING ALONG THE OKLAHOMA BORDER IN SOUTHEAST KANSAS. STORMS WILL BECOME INCREASINGLY LIKELY AFTER MIDNIGHT...ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. THESE STORMS WILL OCCUR IN THE VICINITY OF A WARM FRONT DRIFTING NORTH...AND AIDED BY A WEAK AREA OF LOW PRESSURE ALOFT. A FEW STRONG STORMS ARE POSSIBLE BOTH THIS EVENING IN SOUTHEAST KANSAS...AND TOWARDS DAYBREAK OVER BOTH SOUTH CENTRAL AND SOUTHEAST KANSAS. THE PRIMARY THREAT WOULD BE SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PERIODS OF THUNDERSTORMS ARE FORECAST FROM SUNDAY THROUGH THURSDAY NIGHT. THERE IS CONSIDERABLE UNCERTAINTY ON THE TIMING OF LOCATION OF EACH ROUND OF STORMS. HOWEVER AT LEAST A FEW STRONG STORMS WILL BE POSSIBLE DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
In the hours before
Special weather statement, Apr 29, 1:09 AM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 109 AM CDT SUN APR 29 2012 KSZ092-290645- SUMNER- 109 AM CDT SUN APR 29 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SUMNER COUNTY... AT 108 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BRAMAN...OR 22 MILES SOUTH OF WELLINGTON...AND MOVING NORTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3700 9742 3747 9733 3747 9715 3700 9715 TIME...MOT...LOC 0610Z 205DEG 20KT 3698 9728 BILLINGS
Local storm report, Apr 29, 2:11 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
211 AM CDT SUN APR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 AM HAIL UDALL 37.39N 97.12W
04/29/2012 E0.88 INCH COWLEY KS EMERGENCY MNGR
DIME TO NICKEL SIZED HAIL.
&&
JMBSpecial weather statement, Apr 29, 2:18 AM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 218 AM CDT SUN APR 29 2012 KSZ069-290745- BUTLER- 218 AM CDT SUN APR 29 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER COUNTY... AT 215 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR UDALL...OR 13 MILES NORTHWEST OF WINFIELD...AND MOVING NORTH AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3784 9715 3781 9678 3747 9687 3747 9715 TIME...MOT...LOC 0718Z 195DEG 25KT 3746 9707 BILLINGS
Local storm report, Apr 29, 2:22 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
222 AM CDT SUN APR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM HAIL 2 W ROCK 37.44N 97.05W
04/29/2012 E0.50 INCH COWLEY KS PUBLIC
&&
JMBSpecial weather statement, Apr 29, 3:53 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 353 AM CDT SUN APR 29 2012 KSZ099-100-290930- LABETTE-MONTGOMERY- 353 AM CDT SUN APR 29 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LABETTE AND MONTGOMERY COUNTIES... AT 352 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF LIBERTY...OR 8 MILES NORTHWEST OF COFFEYVILLE...AND MOVING NORTHEAST AT 45 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. && LAT...LON 3738 9583 3738 9529 3700 9550 3700 9586 TIME...MOT...LOC 0854Z 220DEG 37KT 3717 9568 BILLINGS
Special weather statement, Apr 29, 4:13 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
413 AM CDT SUN APR 29 2012
KSZ100-290945-
LABETTE-
413 AM CDT SUN APR 29 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE COUNTY...
AT 411 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ALTAMONT...OR 12 MILES SOUTH OF PARSONS...
AND MOVING NORTHEAST AT 50 MPH.
PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
&&
LAT...LON 3705 9532 3720 9543 3738 9507 3737 9507
3715 9506
TIME...MOT...LOC 0913Z 241DEG 44KT 3717 9527
BILLINGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 12:49 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 41 min |
| Apr 29, 1:09 AM CDT | Special Weather Statement | ICT | Sumner | 36 min |
| Apr 29, 1:30 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 60 min |
| Apr 29, 2:18 AM CDT | Special Weather Statement | ICT | Butler | 27 min |
| Apr 29, 3:53 AM CDT | Special Weather Statement | ICT | Montgomery | 37 min |
| Apr 29, 9:16 AM CDT | Areal Flood Warning | ICT | Chautauqua, Montgomery | 4 hr |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.